Alert archive / Iowa / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 206, NWS Des Moines, IA

July 4, 2018Kossuth County, Winnebago County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 4, 2018, 1:03 PM CDT for Kossuth County, Winnebago County, Iowa. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 4, 2018, 1:03 PM CDT (18:03 UTC)
Expired
Jul 4, 2018, 1:45 PM CDT
In force
42 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Kossuth County, IA, Winnebago County, IA

The radar

The Minneapolis radar (KMPX), 166 km from the middle of the area, began a volume at 18:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 1:30 PM CDTTSTM WND GST 611 Wnw Lake Mills, IASPOTTER MEASURED 61 MPH WIND GUST. HIS CAR DOOR WAS ALSO CAUGHT BY THE WIND WHEN HE WAS OPENING THE DOOR, PUSHING THE DOOR INTO HIS FACE. THIS CONTACT BROKE HIS NOSE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 6.1 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2018-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2175 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2018-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2175 J/kg
Mixed-layer CIN
-127 J/kg
Mixed-layer LCL
1013 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.4
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted.

060 
WUUS53 KDMX 041803
SVRDMX
IAC109-189-041845-
/O.NEW.KDMX.SV.W.0206.180704T1803Z-180704T1845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
103 PM CDT WED JUL 4 2018

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Northeastern Kossuth County in north central Iowa...
  Winnebago County in north central Iowa...

* Until 145 PM CDT.

* At 102 PM CDT, a severe thunderstorm was located 13 miles south of
  Bricelyn, or 14 miles northwest of Forest City, moving east at 35
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Forest City, Lake Mills, Rice Lake, Buffalo Center, Thompson,
  Leland, Rake, Scarville, Lake Mills Municipal Airport, Hogsback
  Wildlife Area and Rice Lake State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Boaters should get away from the water and move indoors or inside a 
vehicle. Remember, lightning can strike out to 15 miles from the 
parent thunderstorm. If you can hear thunder, you are close enough 
to be struck by lightning. Move to safe shelter now!  Do not be 
caught on the water in a thunderstorm.

&&

LAT...LON 4329 9402 4349 9406 4350 9351 4326 9350
TIME...MOT...LOC 1802Z 264DEG 30KT 4337 9388 

HAIL...1.00IN
WIND...60MPH
 
$$

Small
2 follow-up statements
954 
WWUS53 KDMX 041830
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
130 PM CDT WED JUL 4 2018

IAC109-041839-
/O.CAN.KDMX.SV.W.0206.000000T0000Z-180704T1845Z/
Kossuth IA-
130 PM CDT WED JUL 4 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN KOSSUTH COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4331 9374 4349 9388 4350 9351 4331 9350
TIME...MOT...LOC 1829Z 264DEG 30KT 4339 9356 

$$

IAC189-041845-
/O.CON.KDMX.SV.W.0206.000000T0000Z-180704T1845Z/
Winnebago IA-
130 PM CDT WED JUL 4 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM CDT
FOR NORTHEASTERN WINNEBAGO COUNTY...

At 129 PM CDT, a severe thunderstorm was located over Lake Mills, or
10 miles north of Forest City, moving east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Lake Mills, Rice Lake, Thompson, Leland, Scarville, Lake Mills
Municipal Airport, Hogsback Wildlife Area and Rice Lake State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Boaters should get away from the water and move indoors or inside a 
vehicle. remember, lightning can strike out to 15 miles from the 
parent thunderstorm. If you can hear thunder, you are close enough 
to be struck by lightning. Move to safe shelter now!  Do not be 
caught on the water in a thunderstorm.

&&

LAT...LON 4331 9374 4349 9388 4350 9351 4331 9350
TIME...MOT...LOC 1829Z 264DEG 30KT 4339 9356 

HAIL...1.00IN
WIND...60MPH
 
$$

Small
924 
WWUS53 KDMX 041845
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
145 PM CDT WED JUL 4 2018

IAC189-041854-
/O.EXP.KDMX.SV.W.0206.000000T0000Z-180704T1845Z/
Winnebago IA-
145 PM CDT WED JUL 4 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WINNEBAGO COUNTY
WILL EXPIRE AT 145 PM CDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

LAT...LON 4331 9374 4349 9388 4350 9351 4331 9350
TIME...MOT...LOC 1844Z 264DEG 30KT 4340 9341 

$$

Small

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 12:31 PM CDT, 32 minutes earlier.

Area forecast discussion, Jul 4, 12:31 PM CDT, 32 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1231 PM CDT Wed Jul 4 2018

...Updated 18z Aviation...

.SHORT TERM.../Today through Thursday/
Issued at 407 AM CDT Wed Jul 4 2018

The primary forecast challenges will be the heat and humidity today
along with a chance for a few strong thunderstorms and heavy
rainfall into tonight.

Today through Thursday...Forecast Confidence: Medium

Strong upper ridge remains centered over the Ohio River Valley with
a rather potent early July shortwave moving along the US/Canada
border. Persistent southerly low level flow has kept plentiful
moisture over the Midwest with 00Z RAOBs depicting H8 dewpoints from
+14 to +16C with PWAT values between 1.50" to 1.75". While all was
quiet over Iowa overnight, Mother Nature was busy putting on quite a
fireworks/lightning show over portions of SD/ND and NE overnight.

Initial focus today will be coverage and evolution of thunderstorms
coming out of SD and NE. A number of the CAM solutions /HRRR,
HRRRExp, NAMNEST/ appeared to initialize the convection reasonably
well and generally bring a weakening line of storms across northern
Iowa between noon and 4pm /17-21z/. Very recent runs have backed off
on this potential a bit, likely due to uncertainty with the cold
pool strength and the ability to generate new convection thru a
fairly stout cap. At this point decided to leave a 20-30 percent
chance and hope for better consistency towards mid-morning.

Second concern will be the hot and humid conditions today.  Little
change in the forecast with highs topping out in the upper 80s to
lower 90s and very sticky dewpoints into the mid 70s to near 80F,
likely getting a bump in some areas from crop/corn ET. Heat indicies
still progged to reach the 100-105F range so the Heat Advisory will
remain in effect from 12pm to 8pm.

Finally, the best potential for more widespread convection will
occur from this evening into Thursday along a slow moving cool
front. Very strong instability /MLCAPE 3000+ J/kg/ and weak capping
will exist by late afternoon with storm initiation expected over
SD and NW Iowa. Initial storms will likely have some severe risk
/wind and hail/ as noted by SPC Slight Risk but the lack of
stronger shear will limit storm organization. Storms will
propagate southeastward into central Iowa during the overnight
hours. Very high PWATs, deep warm cloud layers, and a weak shear
environment may produce pockets of locally heavy rainfall. With
the recent heavy rains/flash flooding/elevated river levels will
need to keep a close eye on this potential per the WPC Slight
Risk of Excessive Rainfall. Showers/storms may persist or
redevelop across the southern half of Iowa on Thursday however
recent trends have pushed this activity further south into
Missouri. Drier air will begin to infiltrate from the north on
Thursday afternoon associated with a strengthening high pressure
system.

.LONG TERM.../Thursday night through Tuesday/
Issued at 407 AM CDT Wed Jul 4 2018

Thursday night to Tuesday...Forecast Confidence: Medium/High

Upper trough will track into New England on Thursday night
knocking upper heights along the east coast. This in turn will
result in an amplification of the upper ridge over the central and
western CONUS. A seasonally strong and expansive surface high is
expected to overspread much of the Midwest from Thursday night
into the upcoming weekend. Low level wind trajectories out of the
east/northeast will keep high temperatures in the 80s with
relatively low dewpoints in the 60s /although evapotranspiration
could cause jump later in the period./ Limited deep layer moisture
should keep skies mostly clear with no appreciable chance of rain
until perhaps early next week.

&&

.AVIATION.../For the 18Z TAFS through 18Z Thursday afternoon/
Issued at 1224 PM CDT Wed Jul 4 2018

Main concern for this afternoon and into the evening will be the
initiation of thunderstorms ahead of the cold front. The challenge
so far has been the line of TSRA through northern Iowa, which
will be utilizing available energy and leaving cloud debris
limiting daytime heating. The bulk of precipitation is expected
after 00 UTC, though some models do favor initiation after 20 UTC
this afternoon. Due to this potential VCTS has been put in at
northern terminals prior to 00 UTC, confidence is too low to go
with TS at the current moment. Overall MVFR to VFR will prevail
for much of the period, though if a thunderstorm moves directly
over a terminal +RA may result in temporary IRF conditions with
gusty winds.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT this evening for IAZ004>007-015>017-
023>028-033>039-044>050-057>062-070>075-081>086-092>097.

&&

SHORT TERM...Fowle
LONG TERM...Fowle
AVIATION...Krull
Hazardous weather outlook, Jul 4, 4:28 AM CDT, 8 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
428 AM CDT Wed Jul 4 2018

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-050930-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
428 AM CDT Wed Jul 4 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Thunderstorms are possible this afternoon and evening in northern
Iowa, then area-wide tonight. A few strong to severe storms are
possible, with damaging winds and locally heavy rainfall the
primary threats.

Hot and humid conditions are expected on the 4th of July. A Heat
Advisory is in effect from Noon until 8 PM today. Please refer to
the National Weather Service Website at weather.gov/desmoines for
further details.

River Flood Warnings for minor to major flooding are in effect
for multiple locations in the Des Moines River basin for at least
the next several days. Please refer to the National Weather
Service website at weather.gov/desmoines for further details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms are possible across the south half of Iowa on
Thursday. A few strong storms are possible mainly across the
southeast, with damaging winds and locally heavy rainfall the
primary threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon into tonight.

Fowle

In the hours before

Special weather statement, Jul 4, 11:17 AM CDT, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1117 AM CDT WED JUL 4 2018

IAZ004-005-015-041715-
Palo Alto IA-Kossuth IA-Emmet IA-
1117 AM CDT WED JUL 4 2018

...Strong Thunderstorms over Northwest Iowa...

At 1115 AM CDT, Doppler radar was tracking strong thunderstorms
along a line extending from near Jackson, Minnesota to near Terril
to Royal in Iowa. Movement was east at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Rainfall amounts of one to two inches will be possible with these
storms.

Locations impacted include...
Estherville, Emmetsburg, Swan Lake, Five Island Lake, Ingham Lake,
High Lake, Lost Island Lake, Okamanpedan Lake, Iowa Lake, Silver
Lake, Rush Lake, Armstrong, Graettinger, Ruthven, Ringsted,
Wallingford, Ayrshire, Gruver, Dolliver and Curlew.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get out of the water and move indoors or inside a vehicle. Remember,
lightning can strike out to 10 miles from the parent thunderstorm.
If you can hear thunder, you are close enough to be struck by
lightning. Move to safe shelter now! Do not be caught on the water
in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 4350 9432 4335 9439 4293 9470 4295 9491
      4350 9492
TIME...MOT...LOC 1615Z 270DEG 26KT 4358 9493 4336 9503 4307 9525

Small
Special weather statement, Jul 4, 12:51 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1251 PM CDT Wed Jul 4 2018

IAZ004>006-015-016-023-024-041900-
Emmet-Kossuth-Winnebago-Palo Alto-Hancock-Pocahontas-Humboldt-
Including the cities of Estherville, Algona, Forest City,
Lake Mills, Emmetsburg, Garner, Britt, Kanawha, Pocahontas,
Laurens, Rolfe, Fonda, Gilmore City, and Humboldt
1251 PM CDT Wed Jul 4 2018

...Strong Thunderstorms Over Northern Iowa...

Strong thunderstorms will continue to affect portions of northern
Iowa through at least 2pm, including near Emmetsburg, Pocahontas,
Algona and Forest City. The stronger storms may produce wind gusts
to 50 mph, up to penny sized hail and one to two inch rainfalls.

Those with outdoor activities should be prepared to seek safe
shelter. Boaters should move to shore if storms approach.
Torrential rains may also produce ponding water on roads.

Small

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 11:17 AM CDTSpecial Weather StatementDMXEmmet, Palo Alto58 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.